From Cartersville, Georgia, USA:
My seven year old son has had typeá1 diabetes for six years. His sugar goes his sugar stays up and down most of the time. He is also active. Before exercise, his sugar can be 300 mg/dl [16.7 mmol/L], and after it can be 40 mg/dl [16.7 mmol/L]. What can I do to keep him from jumping up or getting lows at night? Can he get on the Insulin pump?
You need to ask these questions of your son's diabetes team. Inconsistency of blood sugars is obviously very common. Have you had advice about the quality and quantity of bedtime snacks? He should have approximately 20-30 g of starchy carbohydrate. This coupled with a review of his insulin regimen should reduce the likelihood of nocturnal hypos.
[Editor's comment: If your son is not being followed at a pediatric diabetes center, I suggest that you take him to one. It sounds like he needs a careful assessment of her blood glucose patterns and treatment plan in order to devise one that it more conducive to his life-style. Insulin pumps have been used successfully in children this age, but insulin pump therapy should only be initiated by a pediatric diabetes team with experience in this type of treatment. Pump therapy requires a great deal of monitoring and education and should not be considered "the answer". SS]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.